Format

Send to

Choose Destination
See comment in PubMed Commons below
Br J Pharmacol. 2008 Jun;154(3):542-56. doi: 10.1038/bjp.2008.99. Epub 2008 Mar 31.

Growth hormone, IGF-I and insulin and their abuse in sport.

Author information

  • 1School of Medicine, University of Southampton, Southampton, UK. R.I.G.Holt@soton.ac.uk

Abstract

There is widespread anecdotal evidence that growth hormone (GH) is used by athletes for its anabolic and lipolytic properties. Although there is little evidence that GH improves performance in young healthy adults, randomized controlled studies carried out so far are inadequately designed to demonstrate this, not least because GH is often abused in combination with anabolic steroids and insulin. Some of the anabolic actions of GH are mediated through the generation of insulin-like growth factor-I (IGF-I), and it is believed that this is also being abused. Athletes are exposing themselves to potential harm by self-administering large doses of GH, IGF-I and insulin. The effects of excess GH are exemplified by acromegaly. IGF-I may mediate and cause some of these changes, but in addition, IGF-I may lead to profound hypoglycaemia, as indeed can insulin. Although GH is on the World Anti-doping Agency list of banned substances, the detection of abuse with GH is challenging. Two approaches have been developed to detect GH abuse. The first is based on an assessment of the effect of exogenous recombinant human GH on pituitary GH isoforms and the second is based on the measurement of markers of GH action. As a result, GH abuse can be detected with reasonable sensitivity and specificity. Testing for IGF-I and insulin is in its infancy, but the measurement of markers of GH action may also detect IGF-I usage, while urine mass spectroscopy has begun to identify the use of insulin analogues.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley Icon for PubMed Central
    Loading ...
    Write to the Help Desk